Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 97, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Apr 8, 1998, 12:42 PM CDT for Washington County, Alabama. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 8, 1998, 12:42 PM CDT (17:42 UTC)
- Expired
- Apr 8, 1998, 1:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Washington County, AL
The radar
The Mobile radar (KMOB), 81 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 12:45 PM CDT | Hail 0.75 | Frankville, AL | Dime size hail was reported near Frankville. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 5.7 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1980 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 502 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 7.2
The text
As transmitted, in the capitals the NWS used until 2016.
262 WUUS1 KMOB 081740 RRA SVRMOB ALC129-081815- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 1242 PM CDT WED APR 8 1998 THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 115 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN ALABAMA ...NORTHERN WASHINGTON COUNTY AT 1242 PM CDT... DOPPLER RADAR AT MOBILE INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF FRANKVILLE MOVING NORTHEAST AT 35 MPH. THE FOLLOWING LOCATION IS IN THE PATH OF THIS STORM... FRANKVILLE AT 1250 PM CDT LARGE HAIL IS THE MAIN THREAT.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 2:56 AM CDT, 9 hours 46 minutes earlier.
Area forecast discussion, Apr 8, 2:56 AM CDT, 9 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 256 AM CDT WED APR 8 1998 UPPER LOW OVER IA WILL MOVE E AS S/WAVE FIRING UP CONVECTION OVER S CENTRAL TX MOVES NE. THIS S/WAVE SHUD DEVELOP WAVE ON STNRY FRONT ACRS E TX WITH SFC LOW NEAR JAN BY 09/00Z. AS THIS SYSTEM MOVES EAST SOUTHERLY SFC WINDS ACRS FA WILL INCREASE WITH AN ASSOCIATED INCREASE IN MRH VALUES. HIGHEST THREAT OF SEVERE WEATHER WILL BE N OF FA WHERE MORE FAVORABLE JET POSITION WILL BE AND VERTICAL WIND PROFILE BETTER...CLOSER TO SFC/H8 LOW. FA AREA WINDS SHOULD BE MORE S TO SW AND UNIDIRECTIONAL BUT WITH SUFFICIENT SPEED SHEAR TO GENERATE ISOLATED/SCATTERED TSTMS GIVEN MOIST AND MODERATELY UNSTABLE AIR MASS...FCST LI -3 TO -4...BUT WITHOUT A SFC FOCUS STORMS SHUD BE SCATTERED AND UNORGANIZED. MDLS WRING OUT THE MOST PCPN N OF FA EXCEPT FOR THE AVN AND IT APPEARS TO BE TOO FAR S WITH SFC LOW GIVEN CURRENT H5 LOW POSITION. MIGHT BE PRUDENT TO MENTION SEVERE IN NRN COUNTIES FOR THIS AFTERNOON AS THEY ARE CLOSE TO THE HIGH RISK AREA. FRONT SHUD BE NEAR MOB AT SUNRISE THURSDAY WITH MOST PCPN E OF FA. PRETTY MUCH AGREED WITH TEMP GUIDANCE. OVER THE COASTAL WATERS...WINDS SHUD PICK UP TO SCA LEVELS BY THIS AFTERNOON AS SFC LOW MOVES EAST AND GRADIENT TIGHTENS...BECMG SW THEN W DURING DAY THU AFTER FROPA. SCT RW/TSTMS ENDING WITH WIND SHIFT. MOB 78/63/76/50 7410 PNS 77/66/77/52 6420 DTS 76/66/76/54 6420 EVR 79/62/73/46 7630 11
In the hours before
Special weather statement, Apr 8, 7:00 AM CDT, 5 hours 42 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-091200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 600 AM CST WED APR 8 1998 A STATIONARY FRONT OVER TEXAS WILL BEGIN TO MOVE EAST TODAY AS A LOW PRESSURE CENTER DEVELOPS ON THE FRONT. THE SURFACE LOW WILL MOVE INTO NORTH CENTRAL MISSISSIPPI LATER TODAY. SOUTHERLY WINDS INCREASING IN SPEED IN ADVANCE OF THE LOW WILL BRING A MOIST AND UNSTABLE AIR MASS INTO THE REGION BY THIS AFTERNOON. WITHIN THIS MOIST AND UNSTABLE AIR SCATTERED THUNDERSTORMS...SOME SEVERE ARE POSSIBLE FROM LATER THIS MORNING INTO THE EVENING AS STRONGER WINDS IN THE UPPER ATMOSPHERE MOVE OVER THE MOIST AND MODERATELY UNSTABLE AIR MASS ACROSS THE REGION. THE BEST CHANCE FOR SEVERE STORMS WILL BE OVER THE MORE INTERIOR SECTIONS OF SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI THIS AFTERNOON AND EARLY EVENING...GENERALLY NORTH OF A WAYNESBORO TO GREENVILLE LINE. ACTIVATION OF STORM SPOTTERS AND EMA PERSONNEL MIGHT BE REQUIRED FOR WEATHER TODAY OR TONIGHT. THE HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA CAN BE FOUND IN PRODUCT BHMSPSBHM...FOR NORTH AND CENTRAL MISSISSIPPI LOOK FOR JANSPSJAN.
Special weather statement, Apr 8, 11:08 AM CDT, 1 hour 34 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-091200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 1105 AM CST WED APR 8 1998 ...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT FOR INLAND SECTIONS OF THE NORTHERN GULF COAST REGION... ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT FOR THE IMMEDIATE COAST... A COLD FRONT DRAPED ACROSS CENTRAL ARKANSAS TO EASTERN TEXAS LATE THIS MORNING WILL MOVE EAST APPROACHING CAMDEN TO MOBILE AROUND MIDNIGHT AND MOVING OUT OF THE AREA BY DAYBREAK THURSDAY. LOW PRESSURE DEVELOPS ALONG THE FRONT OVER CENTRAL LOUISIANA THIS AFTERNOON AND MOVES NORTHEAST...NORTH OF THE COASTAL SECTIONS BY EVENING. AS THIS OCCURS...THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE...MAKING CONDITIONS MORE CONDUCIVE FOR SEVERE STORM DEVELOPMENT. LATEST TEMPERATURE AND MOISTURE PROFILES OF THE ATMOSPHERE INDICATE THAT LARGE DAMAGING HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY ACROSS THE ENTIRE REGION THROUGH TONIGHT. TORNADOES CANNOT BE RULED OUT AS WELL...WITH THE THREAT OF THESE MAINLY REMAINING NORTH OF A LINE FROM WIGGINS MISSISSIPPI TO ANDALUBSIA ALABAMA. THE THREAT OF SEVERE STORMS DIMINISHES LATE TONIGHT FOLLOWING THE FRONTAL PASSAGE. SEVERE STORM SPOTTERS AND EMA PERSONNEL SHOULD REMAIN ON ALERT FOR POSSIBLE ACTIVATION THROUGH TONIGHT. GJM
Special weather statement, Apr 8, 12:05 PM CDT, 37 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-091200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 1105 AM CST WED APR 8 1998 ...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT FOR INLAND SECTIONS OF THE NORTHERN GULF COAST REGION... ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT FOR THE IMMEDIATE COAST... A COLD FRONT DRAPED ACROSS CENTRAL ARKANSAS TO EASTERN TEXAS LATE THIS MORNING WILL MOVE EAST APPROACHING CAMDEN TO MOBILE AROUND MIDNIGHT AND MOVING OUT OF THE AREA BY DAYBREAK THURSDAY. LOW PRESSURE DEVELOPS ALONG THE FRONT OVER CENTRAL LOUISIANA THIS AFTERNOON AND MOVES NORTHEAST...NORTH OF THE COASTAL SECTIONS BY EVENING. AS THIS OCCURS...THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE...MAKING CONDITIONS MORE CONDUCIVE FOR SEVERE STORM DEVELOPMENT. LATEST TEMPERATURE AND MOISTURE PROFILES OF THE ATMOSPHERE INDICATE THAT LARGE DAMAGING HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY ACROSS THE ENTIRE REGION THROUGH TONIGHT. TORNADOES CANNOT BE RULED OUT AS WELL...WITH THE THREAT OF THESE MAINLY REMAINING NORTH OF A LINE FROM WIGGINS MISSISSIPPI TO ANDALUSIA ALABAMA. THE THREAT OF SEVERE STORMS DIMINISHES LATE TONIGHT FOLLOWING THE FRONTAL PASSAGE. SEVERE STORM SPOTTERS AND EMA PERSONNEL SHOULD REMAIN ON ALERT FOR POSSIBLE ACTIVATION THROUGH TONIGHT. GJM
Special weather statement, Apr 8, 12:39 PM CDT, 3 minutes before
ALZ054>060-081815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1239 PM CDT WED APR 8 1998 A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CDT FOR BUTLER... CONECUH...COVINGTON...CRENSHAW...ESCAMBIA...MONROE AND WILCOX. THE SEVERE THUNDERSTORM WARNINGS ISSUED EARLIER FOR PARTS OF SOUTHWEST ALABAMA HAVE ALL EXPIRED. THE SEVERE THUNDERSTORMS MOVED EAST AND NORTH OF THE SOUTHWEST ALABAMA COUNTIES. SEVERAL REPORTS OF DIME SIZE AND LARGER HAIL WERE RECEIVED ACROSS THE AREA. WIND DAMAGE...POSSIBLY FROM A TORNADO...WAS REPORTED IN NORTHERN COVINGTON COUNTY. NO INJURIES WERE REPORTED. THUNDERSTORMS WILL CONTINUE DEVELOPING ACROSS SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA THROUGH THE AFTERNOON AND SOME OF THESE COULD BECOME SEVERE. HOWEVER...THE GREATEST THREAT FOR SEVERE WEATHER ACROSS THE REGION WILL BE DURING THE OVERNIGHT PERIOD. THIS WILL ALSO INCLUDE THE NORTHWEST FLORIDA AREA.
Special weather statement, Apr 8, 12:39 PM CDT, 3 minutes before
ALZ054>060-081815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1239 PM CDT WED APR 8 1998 A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CDT FOR BUTLER... CONECUH...COVINGTON...CRENSHAW...ESCAMBIA...MONROE AND WILCOX. THE SEVERE THUNDERSTORM WARNINGS ISSUED EARLIER FOR PARTS OF SOUTHWEST ALABAMA HAVE ALL EXPIRED. THE SEVERE THUNDERSTORMS MOVED EAST AND NORTH OF THE SOUTHWEST ALABAMA COUNTIES. SEVERAL REPORTS OF DIME SIZE AND LARGER HAIL WERE RECEIVED ACROSS THE AREA. WIND DAMAGE...POSSIBLY FROM A TORNADO...WAS REPORTED IN NORTHERN COVINGTON COUNTY. NO INJURIES WERE REPORTED. THUNDERSTORMS WILL CONTINUE DEVELOPING ACROSS SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA THROUGH THE AFTERNOON AND SOME OF THESE COULD BECOME SEVERE. HOWEVER...THE GREATEST THREAT FOR SEVERE WEATHER ACROSS THE REGION WILL BE DURING THE OVERNIGHT PERIOD. THIS WILL ALSO INCLUDE THE NORTHWEST FLORIDA AREA.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 9:07 AM CDT | Severe Thunderstorm Warning | MOB | Mobile | 63 min |
| Apr 8, 9:20 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 35 min |
| Apr 8, 9:56 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 34 min |
| Apr 8, 10:05 AM CDT | Severe Thunderstorm Warning | MOB | Covington | 35 min |
| Apr 8, 10:19 AM CDT | Tornado Warning | MOB | Covington | 36 min |
| Apr 8, 10:59 AM CDT | Severe Thunderstorm Warning | MOB | Conecuh | 31 min |
| Apr 8, 11:10 AM CDT | Severe Thunderstorm Warning | MOB | Covington | 30 min |
| Apr 8, 11:38 AM CDT | Tornado Warning | MOB | Covington | 32 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.